Vaping may cause seizures, especially among teens, FDA says
Most vaping products contain varying levels of nicotine, which has been linked to seizures, convulsions and vomiting.
The Food and Drug Administration said Wednesday that vaping may increase the risk of seizures in young people.
“We have reports indicating that some people who use e-cigarettes, especially youth and young adults, are experiencing seizures following their use,” FDA Commissioner Dr. Scott Gottlieb said in a statement.
Since 2010, the FDA has received 35 reports of seizures among teenagers using e-cigarettes. It's not clear that vaping is solely responsible — some of the seizures occurred in those who were vaping for the first time. Others were using other drugs at the time or may have had an underlying medical condition.
“We can't yet say for certain that e-cigarettes are causing these seizures,” the FDA said. “We're sharing this early information with the public because as a public health agency, it's our job to communicate about potential safety concerns associated with the products we regulate that are under scientific investigation by the agency.”
Most vaping products contain varying levels of nicotine. Some e-cigarettes such as Juul are designed to deliver nicotine quickly, so that users, especially teens, may be getting more of the addictive drug than they realize. Nicotine poisoning can cause seizures, convulsions, vomiting and brain injury. In the past, the FDA has received reports of potentially fatal nicotine poisoning in infants and children who swallowed liquids containing nicotine.
Last year, the FDA issued a mandate to strictly limit the sales of flavored e-cigarette products to only tobacco and vape shops in an effort to keep them out of the hands of children and teenagers. Juul products in particular offer a much higher dose of nicotine than traditional cigarettes, making the potential side effects unpredictable.
The FDA is asking consumers to report any instance of seizures or unexpected health problems experienced with e-cigarettes or any tobacco product to its Safety Reporting Portal.